A client is admitted to the intensive care unit (ICU) in diabetic ketoacidosis. Which interventions are used to manage the acidosis?
• Intravenous rehydration is required for all clients who are vomiting, are unable to drink, and have acidosis.
• Due to the lowered pH in untreated ketoacidosis, potassium leaves the intracellular space, and transient hyperkalemia develops. The total body potassium is depleted, despite a normal or elevated serum potassium level. Once intervention begins with fluids and insulin, dangerous hypokalemia may develop, manifested by weakness, extreme dyspnea, or cardiac arrest.
• As with administration of potassium, administration of insulin enhances movement of phosphate into the cells, which further reduces plasma phosphate concentration. Low-dosage insulin therapy is ordered for the client in diabetic ketoacidosis. IV insulin is used to push potassium back into the cells which will end the ketoacidosis. The IV insulin will also lower the high glucose levels.
• Sodium bicarbonate is used to correct the metabolic acidosis. As the client’s condition improves, normal body mechanisms restore the blood pH to normal.
• Insulin should never be given subcutaneously to someone in diabetic ketoacidosis, because the subcutaneous tissues are dehydrated and poorly perfused as a result of dehydration and hypovolemic shock.
• Faster correction of hyperglycemia can lead to cerebral edema. Monitor the client’s level of consciousness closely to assess for this uncommon complication. Insulin infusion must be adjusted based on blood glucose test results.